Skip to Content

I have been taking prednisone for three days and have the hiccups. should I call my Dr?

8 Answers

kaismama 3 Sep 2012

I have never heard of prednisone causing the hiccups, but I guess anything is possible. If you are in the united states I doubt you'll get your dr today, but I would call and let them know if they continue until tomorrow.

Votes: +0
endlessPred 3 Sep 2012

I agree that if it lasts over 48 hours, according to my health handbook, and that is with little break, that you should see the doctor.

This is not a known effect of prednisone. Perhaps it is of the condition you are being treated?

Votes: +0
jvernice 11 Nov 2016

Yes, intractable hiccups is a known side effect of all corticosteroids. It is not a common side effect, but it is well established in the literature.

balbanese 3 Sep 2012

Yes. I had these for 9 days straight and wound up in the ER. It's worth telling your Dr about this, the two may be unrelated. Hope this helps.

Votes: +0
Joe2000 14 Jun 2013

My father start taper a prednisone tablet his diabetic and have eye surgery complication and he started having hiccups. It's hard to see him like that. I tried to let him sip a cold water sometimes it work and it would calm down the hiccups but it will come back later on.

Votes: +0
micahgaudio 23 Jul 2015

I have had hiccups for three days now and have isolated that is from taking the prednisone. Very intense and no rhyme or reason every 5 seconds comes and goes.

Votes: +0
coulterpm 3 Aug 2016

I am into my third day of a Prednisolone pack and am experiencing severe hiccups. They seem to alternate on the hour. It is very annoying as I am having trouble sleeping at night.

camelotskin 1 Feb 2018

Prednisone can cause hiccups and is a rare side effect. I was able to figure this out while taking the medication on and off for years. The way to avoid getting hiccups:

-Only take Prednisone with food and liquid. Preferably a hearty meal at night or a big breakfast
-Eat about half of your food then take the pill followed by about 4 oz. of liquid and resume eating

I had the hiccups numerous times over the years before I started doing this. Prednisone DOES cause hiccups!

Votes: +0
bbjinkomlp 22 Apr 2018

Now 2 days after taking the prescribed 60mg/day of prednisone, I have had hiccups non-stop for the last 36 hrs.

I was awoken again early this morning with hiccups. I remembered something I have done before and for the last few hours at least... my hiccups are GONE. WHAT A RELIEF!!

Try this:
- get a bottle of water
- lean backwards off the end of a bed, couch or other piece of comfortable furniture
- tip your head back so that it is upside down and slowly drink the water from the bottle
- I only drank about 6 ounces before my hiccups were GONE!

I hope this helps someone get some relief. :-)

bodivine 22 Jun 2019

So glad you posted this question, because the same has happened to me. It happend only on the 3rd day. I was taking it for a prep for MRI, since I am allergic to the contrast dye. It just has to wear out of the body and drinking plenty of water is a good way to get it out quickly. What I assume is it somehow disables the swallowing mechanism, I noticed my food would go down easily thus creating hiccups until it goes down then the hiccups stops, then resumes when saliva accumulates. I've been drinking gassy fluids like bubbly water and that helps me. I don't think a doctor can do much about it.

Votes: +0
jimmygo 21 Jul 2019

i was prescribed 10 tablets total (take qty2 - 20MG tablets daily for 5 days) to treat very mild asthma, and inflammation in nose canals, and some shortness of breath; allergies. I started this prescript. yesterday, and within 10 hrs started hiccups and they subsided after 30 minutes. Also experiencing heartburn on non-spicy food. I may stop taking the remainder if i get hiccups tonight (2nd day on prednisone)

i googled hiccups and heartburn, and found this website here. Thanks for posting.

Votes: +0
Drugs.com free discount card

Further Information

Similar Questions

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.